Hail, Portage
- When
- June 24, 6:30 AM CST
- Where
- Portage County, 0.85 mi SE of Park Ridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.510, -89.560
Quarter size hail fell in Stevens Point.
A thunderstorm complex developed during the morning hours ahead of a cold front, tracking through the area and producing an isolated report of large hail in central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A thunderstorm complex developed during the morning hours ahead of a cold front, tracking through the area and producing an isolated report of large hail in central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 24, 5:53 AM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 653 AM CDT Thu Jun 24 2021 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Friday Issued at 314 AM CDT Thu Jun 24 2021 Clusters and small lines of strong to marginally severe thunderstorms have developed in NW WI, on the nose of a 40+ knot low-level jet, and on the northern edge of a strong elevated instability gradient. Deep layer shear of 35-40 knots, and SRH of 200-400 was aiding in the organization, and a cell or two were exhibiting supercell characteristics. Expect this activity to shift southeast through GRB CWA between 09z-15z. Due to the elevated nature of the storms and DCAPE values of only 600-1000 J/KG, suspect it will be difficult to get severe winds to the surface. Could see some marginally severe hail, especially across northern WI, where WBZ heights were around 10K feet. Expect somewhat of a lull in the convection after the first round exits in the mid to late morning. Although meso-models offer varying solutions, there is some support for redevelopment near a cold frontal boundary in parts of north central and far northeast WI in the late afternoon. This activity would sag south during the evening, then gradually weaken with the loss of daytime heating. This scenario is not a slam dunk, as this morning's convection and lingering cloud cover could limit destabilization. Plus there is not much of a trigger evident, aside from the frontal boundary. Any storms that develop will have potential to produce heavy rainfall, as PWATs are expected to increase to 1.5+ inches. Have gone a bit more aggressive in decreasing the pops from northwest to southeast overnight tonight, and only plan to keep small pops over central and east central WI on Friday, as the cold front shifts south of the region. Highs both days will be in the 70s to lower 80s. Lows tonight should range from the middle to upper 50s far northwest to the middle to upper 60s south. .LONG TERM...Friday Night Through Wednesday Issued at 314 AM CDT Thu Jun 24 2021 Mean flow to become highly-amplified this weekend with strong upper ridges over the western CONUS/western Atlantic and a longwave trough over central/east-central NOAM. Once this pattern develops, do not anticipate much of a change which leave northeast WI vulnerable to several embedded shortwaves to rotate through WI next week. Trying to time precipitation chances will be the biggest forecast challenge. Temperatures look to be near normal through the period. Friday night and Saturday... Quasi-stationary front (former cold front) appears to be situated from southwest WI through east-central WI Friday night and remain the main focal point for showers/thunderstorms. Thus, northern WI may now not see much precipitation and have kept pops rather low. Conversely, high chance pops continue over east- central WI with convergence along the front. Min temperatures to range from the lower to middle 50s far north-central WI, to the lower 60s over east-central WI. The main challenge for Saturday will be the eventual track of a surface wave that is expected to ride along the frontal boundary. Models continue to significantly differ on this track which places a great deal of uncertainty on where to place highest chances for precipitation. A southern track could keep northern WI completely dry Saturday, while a northern track could bring a decent amount of rain to much of northeast WI. Severe potential looks minimal due to cloud cover and lack of instability. However, localized flooding is possible with PW values greater than 1.5 inches over central/east-central WI. Max temperatures on Saturday to mainly be in the lower to middle 70s, although a southern track would allow readings to be warmer over the north. Saturday night and Sunday... If the northern track of the surface wave is correct (as is favored by the majority of the models), additional rounds of showers/thunderstorms would move across northeast WI Saturday night, especially during the evening hours. Once again, locally heavy rain is possible so isolated flooding cannot be ruled out. Min temperatures to range from the lower 50s north-central, to around 60 degrees east-central WI. Potential does exist for a break in the precipitation on Sunday as the surface wave exits the area, the frontal boundary sags farther south and the new upper trough to still be digging south-southeast over the northern Plains/Upper MS Valley. Do not have enough confidence to go rain- free as residual moisture still over the region and any subtle mid-level shortwave could generate showers. Max temperatures on Sunday to range from the middle 70s to around 80 degrees. Sunday night and Monday... Models appear to be digging this new upper trough far west (northern/central Plains) than what has been indicated over the past couple of days. This shift could keep most of northeast WI dry Sunday night, then reintroduce a chance of showers/slight chance of thunderstorms mainly for Monday afternoon as daytime heating interacts with shortwave energy moving through the southwest flow aloft. Max temperatures on Monday to be in the middle to upper 70s north/near Lake MI, upper 70s to lower 80s elsewhere. Monday night and Tuesday... Precipitation would diminish Monday evening with the loss of daytime heating with the rest of Monday night looking dry. Models have different ideas with respect to the upper trough by Tuesday as the GFS closes off the trough into an upper low over the northern Plains, while the ECMWF/GEM shift the trough east into the Upper MS Valley. Either way, anticipate a repeat of Monday with a chance of precipitation developing primarily in the afternoon. Max temperatures to mainly be in the upper 70s to lower 80s. Tuesday night and Wednesday... Precipitation chances would then continue Tuesday night into Wednesday as the upper trough swings into the western Great Lakes region (assuming the majority solution is correct). Chance pops will suffice for now with max temperatures on Wednesday again in the upper 70s to lower 80s. && .AVIATION...for 12Z TAF Issuance Issued at 639 AM CDT Thu Jun 24 2021 Showers and embedded thunderstorms will move through the forecast area this morning, and should exit the region by around 16z. Some low clouds may linger for several hours before improving. Heavy rainfall and small hail may accompany any storms. Another round of showers and thunderstorms could develop along a cold front later this afternoon and evening, then sag south and gradually weaken. Flight conditions are expected to fall to MVFR/IFR with any thunderstorms. Widespread low stratus (IFR/LIFR) and patchy fog is expected to form overnight, as the cold front drops south of the region. There could be a few hours of LLWS at the eastern TAF sites early today. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement through late tonight for WIZ022-040-050. && SHORT TERM.....Kieckbusch LONG TERM......Kallas AVIATION.......Kieckbusch
Hazardous Weather Outlook National Weather Service Green Bay WI 328 AM CDT Thu Jun 24 2021 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-250830- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 328 AM CDT Thu Jun 24 2021 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will move through the region this morning. Although an isolated severe storm with large hail is possible, most of the storms should remain below severe limits, with gusty winds, small hail and brief heavy downpours anticipated. Additional thunderstorms are possible, especially during the late afternoon and evening. There is a slight risk of severe storms with damaging winds, large hail and heavy rainfall. Hazardous swimming conditions are likely along Lake Michigan beaches through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Friday into Friday evening. No severe weather is expected at this time. Periodic chances of thunderstorms can be expected from Saturday into Wednesday. At this time, it is too early to determine whether any of these storms may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today into tonight. LMZ521-522-541>543-250830- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 328 AM CDT Thu Jun 24 2021 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Conditions hazardous to small craft are expected today into this evening, mainly on Lake Michigan. There is a chance of thunderstorms this morning and again later this afternoon into tonight. Any storms will pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances of thunderstorms can be expected Friday into Saturday. Any thunderstorms would pose a hazard to boaters. Kieckbusch/Kallas
Special Weather Statement
National Weather Service Green Bay WI
524 AM CDT Thu Jun 24 2021
WIZ005-010-018-030-241115-
Vilas WI-Marathon WI-Oneida WI-Lincoln WI-
524 AM CDT Thu Jun 24 2021
...STRONG THUNDERSTORMS HEADED INTO CENTRAL WISCONSIN...
At 521 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Park Falls to near Catawba to 10 miles
east of Cornell. Movement was east at 45 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Merrill, Lac Du Flambeau, Tomahawk, Abbotsford, Dorchester, Gilbert,
Council Grounds State Park, Tripoli, Birch Trails Girl Scout Camp and
Squirrel Lake.
Other weaker thunderstorms were already located in central Wisconsin
and may produce pea size hail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4502 9032 4503 9031 4504 9020 4512 9020
4512 9004 4598 9005 4594 8966 4528 8957
4486 9021 4489 9031
TIME...MOT...LOC 1021Z 285DEG 38KT 4595 9050 4549 9043 4515 9093
KallasSpecial Weather Statement
National Weather Service Green Bay WI
617 AM CDT Thu Jun 24 2021
WIZ010-011-018>021-030-031-241215-
Shawano WI-Langlade WI-Northern Oconto County WI-Marathon WI-
Oneida WI-Forest WI-Menominee WI-Lincoln WI-
617 AM CDT Thu Jun 24 2021
...STRONG THUNDERSTORMS ROLLING ACROSS NORTHERN AND CENTRAL
WISCONSIN...
At 614 AM CDT, Doppler radar was tracking a large area of strong
thunderstorms over northern and central Wisconsin. Movement was east
at 45 mph.
Pea size hail will be possible with these storms.
Locations impacted include...
Wausau, Antigo, Rhinelander, Crandon, Marshfield, Weston, Merrill,
Rib Mountain, Mosinee and Newbold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4482 9032 4526 8966 4583 8972 4576 8868
4511 8862 4468 8926 4469 9032
TIME...MOT...LOC 1114Z 280DEG 45KT 4574 8971 4527 8966 4495 9024
KallasSpecial Weather Statement National Weather Service Green Bay WI 656 AM CDT Thu Jun 24 2021 WIZ030-031-036-037-241300- Waupaca WI-Shawano WI-Marathon WI-Portage WI- 656 AM CDT Thu Jun 24 2021 ...STRONG THUNDERSTORM MOVING ACROSS CENTRAL WISCONSIN... At 654 AM CDT, Doppler radar was tracking a strong thunderstorm near Mosinee, or 13 miles north of Stevens Point, moving east at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Weston, Mosinee, Bevent, Rothschild, Knowlton, Iola, Marion, Tigerton, Rosholt and Evergreen. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4488 8962 4467 8882 4444 8900 4465 8979 TIME...MOT...LOC 1154Z 288DEG 33KT 4471 8964 Kallas
Special Weather Statement
National Weather Service Green Bay WI
727 AM CDT Thu Jun 24 2021
WIZ022-030-031-035>040-045-048>050-074-241330-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Wood WI-Marathon WI-
Portage WI-Brown WI-Southern Oconto County WI-Shawano WI-Kewaunee WI-
Waushara WI-Manitowoc WI-Door WI-
727 AM CDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOOD...BROWN...
SOUTHEASTERN MARATHON...KEWAUNEE...NORTHERN CALUMET...NORTHERN
WINNEBAGO...NORTHERN WAUSHARA...OUTAGAMIE...SHAWANO...PORTAGE...
SOUTHERN DOOR...WAUPACA...SOUTHERN OCONTO AND NORTHERN MANITOWOC
COUNTIES UNTIL 830 AM CDT...
At 725 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Oconto to 7 miles
southeast of Pulaski to 9 miles north of Waupaca to near Whiting.
Movement was southeast at 35 mph.
Penny size hail and winds in excess of 35 mph will be possible with
these storms.
Locations impacted include...
Green Bay, Appleton, Stevens Point, Wisconsin Rapids, Shawano,
Sturgeon Bay, Waupaca, Kewaunee, Wautoma and Bay Shore Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4436 9011 4480 8924 4487 8823 4499 8790
4499 8782 4494 8768 4490 8777 4471 8792
4463 8793 4469 8780 4487 8765 4489 8758
4476 8727 4454 8741 4425 8747 4415 8828
4408 8930 4418 8960 4425 8960 4425 8979
TIME...MOT...LOC 1225Z 301DEG 31KT 4482 8776 4459 8813 4449 8905 4447
8962
KieckbuschThe Green Bay radar (KGRB), 115 km away, was scanning. The volume nearest the first event began at 12:29 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell in Stevens Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956785.